Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 112, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 1, 2022, 6:32 PM EDT for Knox County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 6:32 PM EDT (22:32 UTC)
- Expired
- Aug 1, 2022, 7:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 28 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 4:39 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956
WUUS53 KIND 012232
SVRIND
INC083-012300-
/O.NEW.KIND.SV.W.0112.220801T2232Z-220801T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
632 PM EDT Mon Aug 1 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Knox County in southwestern Indiana...
* Until 700 PM EDT.
* At 632 PM EDT, severe thunderstorms were located along a line
extending from 8 miles west of Washington to 7 miles northeast of
Albion, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* These severe thunderstorms will remain over mainly rural areas of
southwestern Knox County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 8773 3846 8776 3847 8775 3851 8765
3855 8767 3859 8764 3859 8761 3861 8763
3862 8760 3852 8747 3850 8749 3850 8753
3852 8754 3849 8754 3850 8759 3845 8760
3844 8763 3846 8766 3843 8767 3842 8774
TIME...MOT...LOC 2232Z 282DEG 44KT 3863 8732 3843 8794
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Updike1 follow-up statement
353
WWUS53 KIND 012249
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
649 PM EDT Mon Aug 1 2022
INC083-012300-
/O.CON.KIND.SV.W.0112.000000T0000Z-220801T2300Z/
Knox IN-
649 PM EDT Mon Aug 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN KNOX COUNTY...
At 649 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Washington to near Mount Carmel,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Decker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 8773 3846 8776 3847 8775 3851 8765
3855 8767 3859 8764 3859 8761 3861 8763
3862 8760 3852 8747 3850 8749 3850 8753
3852 8754 3849 8754 3850 8759 3845 8760
3844 8763 3846 8766 3843 8767 3842 8774
TIME...MOT...LOC 2249Z 282DEG 44KT 3859 8707 3839 8769
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UpdikeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:54 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 1, 5:54 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 554 PM EDT Mon Aug 1 2022 ...Updated Aviation Discussion... .Short Term...(This evening through Tuesday night) Issued at 243 PM EDT Mon Aug 1 2022 - Small rain chances south this evening - Mainly dry weather expected Tuesday and Tuesday Night Surface analysis early this afternoon shows Low pressure in place just north of the Great Lakes with Broad cyclonic flow in place across Indiana. High pressure was found across the deep south and over the central plains. Radar shows a waning convective complex over western OH, exiting east. Water vapor shows subsidence and drying in place upstream of Central Indiana over IL and WI. Southerly surface flow was in place across Central Indiana with dew points still in the upper 60s. A weak frontal boundary was found over Central IL where winds were shifting to the west and northwest, but no precipitation was found with this feature at this time. Tonight... Models suggest the cold front will push across Central Indiana late this afternoon and early this evening. Best forcing dynamics are suggested to be with the departed short wave, which will be well east of Central Indiana by the time the cold front arrives. GOES16 continues to show cloud cover across much of Central Indiana. This along with rain cooled air in place is limiting daytime heating and subsequent instability. Forecast soundings this afternoon suggest convective temperatures in the upper 80s, which may be difficult to reach. Thus confidence is low for an isolated daytime heated shower/storm along and ahead of the front late this afternoon and early this evening. We may include minimal pops for this. Any heating and instability will be lost by mid evening. Forecast soundings show a dry column overnight, with NW flow aloft and high pressure building at the surface from the upper midwest. Thus will trend toward mostly clear skies overnight. Clear skies and light winds may lead to some fog development as dew point depressions of 1- 2F. Thus may include a fog mention. Lows in the mid to upper 60s will be expected. Tuesday... GFS suggest northwest flow to persist aloft with a weak short wave pushing across eastern MO toward the Tennessee Valley. Some of these dynamics may brush the SW parts of Central Indiana. However forecast soundings show relatively dry soundings in place as surface high pressure sets up over OH. This will result in southerly surface flow of continued warm and humid air across Central Indiana. Thus will try to continue with a dry forecast on Tuesday, however some very low pops may be needed in the afternoon in the SW due to the previously stated dynamics. Given the warm southerly flow, expect highs in the upper 80s to around 90. Tuesday Night... Models show ridging building aloft over Central Indiana overnight, with little in the way of forcing dynamics available. Southerly flow is suggested to be in place across Central Indiana as high pressure will be set up over Appalachia and a cold front will be found across the plains states. Models hint at some mid level moisture pushing across Central Indiana overnight, but any other forcing appears limited at best. Forecast soundings show lower levels that are quite dry. Thus will expect partly cloudy skies and not include pops at this time. Given the southerly flow in place and potential cloud cover, will trend low temperatures toward the lower 70s. && .Long Term...(Wednesday through Monday) Issued at 243 PM EDT Mon Aug 1 2022 * Hot temperatures to begin the long range * Active weather pattern develops with repeated storm chances Wednesday and Thursday That northwesterly flow pattern that currently dominates our weather pattern should gradually weaken by Wednesday, before becoming southwesterly in response to a strong mid-latitude cyclone passing across southern Canada. Warm air advection ahead of this system will increase ahead of its associated cold front, aided by the development of a robust nocturnal low-level jet. Additionally, low- level moisture advection is expected to increase as a result of these factors. Very muggy conditions are expected to develop as dew point temps rise into the mid 70s. The for advisory-level heat indices exists, especially if maximum potential temperatures are reached assuming full solar insolation. However, convective debris clouds advancing ahead of the approaching cold front could limit max temperatures. Regardless, heat indices between 100 and 105 are within the realm of possibility for Wednesday. Wednesday also features a convective threat, associated with the aforementioned surface cold front. Guidance shows convection reigniting just to the northwest of our CWA, congealing and then spreading southeast as an MCS. Model soundings show a broad layer of dry air above 700mb, yielding about 1400 J/Kg DCAPE. The potential for strong wind gusts exists, however, the ability of the system to propagate southward will be a limiting factor. Plenty of instability along with modest low-level flow should allow for some initial southward propagation. Though with weak mid-level flow and shear, the likelihood that the system becomes cold pool / outflow dominant is quite high. Therefore, sustained MCS propagation will be rather limited compared to this morning, for instance. Guidance also shows the cold front slowing to a crawl by Thursday, somewhere in northern Indiana. Convective chances on Thursday depend on the speed of the front, and how much progress it makes the day before. Will carry chance to likely PoPs for much of the CWA Wednesday into Thursday night, with the highest values up north. Friday and Saturday Frontal progress remains slow, and guidance continues to have precip chances across the region. As the front gradually decays, southwesterly flow gradually resumes. Precip chances correspondingly diminish, and temperatures thus begin to climb. Forcing for Friday is notably less potent than previous days, giving confidence to the notion that rain chances will diminish in time for the weekend. However, high humidity and temperatures near 90 may result in some oppressive heat indices on Saturday. This trend will need to be monitored as guidance comes to a consensus around the strength of the post-frontal return flow. Sunday and Monday By this point in the long range, a majority of ensemble guidance show a large upper-level ridge residing over the central Plains with broad northwesterly flow over the Great Lakes. Confidence is low regarding individual shortwaves riding up and over the ridge, but the overall pattern supports a storm track generally aimed in our direction. Will carry near to above-average temperatures and chance PoPs for the remainder of the period. && .Aviation...(18Z TAF Issuance) Issued at 554 PM EDT Mon Aug 1 2022 Impacts: - VFR Conditions are expected for the majority of the TAF period. - MVFR/IFR Fog possible 08z-13z. Discussion: Winds will become light to calm late tonight. BUFKIT soundings were showing a shallow inversion and moist near surface overnight. In addition, dew points will remain in the upper 60s, which combined with the light to calm winds and breaks in the cloud cover will bring the threat for MVFR and worse flying conditions with the main threat fog as supported by BUFKIT and the local foggy GUI. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Puma Long Term...Eckhoff Aviation...MK
Hazardous weather outlook, Aug 1, 4:25 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 425 PM EDT Mon Aug 1 2022 INZ051>057-060>065-067>072-022030- Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe- Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson- Jennings- Including the cities of Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 425 PM EDT Mon Aug 1 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Isolated to scattered thunderstorm will develop this evening into tonight. The greatest concentration of thunderstorms will be over far southern and southwestern central Indiana. These storms may also be capable of strong wind gusts and lightning. Heavy rainfall will accompany storms and could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances return for all or parts of the region Wednesday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>049-022030- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, and New Castle 425 PM EDT Mon Aug 1 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. No hazardous weather is expect at this time. Heavy rainfall will accompany storms and could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances return for all or parts of the region Wednesday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 1, 2:48 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND DMG NEWPORT 39.88N 87.41W
08/01/2022 VERMILLION IN PUBLIC
TREES DOWN AT RESIDENCE. A FEW LARGER
BRANCHES DOWN ON VEHICLES. TIME ESTIMATED
FROM RADAR.
0758 AM TSTM WND DMG 3 WSW BLOOMINGDALE 39.81N 87.29W
08/01/2022 PARKE IN PUBLIC
TREE DOWN ON A STRUCTURE SOUTHWEST
BLOOMINGDALE. TIME ESTIMATED VIA RADAR.
0803 AM TSTM WND DMG 2 WNW FONTANET 39.59N 87.29W
08/01/2022 VIGO IN PUBLIC
TREES REPORTED DOWN BETWEEN ROSEDALE ROAD
AND GALLAGHER ROAD IN NORTHERN VIGO COUNTY.
TIME ESTIMATED VIA RADAR.
0817 AM TSTM WND DMG ROACHDALE 39.85N 86.80W
08/01/2022 PUTNAM IN PUBLIC
1600 WITHOUT POWER DUE TO THUNDERSTORM WIND
DAMAGE. TIME ESTIMATED VIA RADAR.
0835 AM TSTM WND DMG LEBANON 40.06N 86.48W
08/01/2022 BOONE IN PUBLIC
NUMEROUS TREES DOWN ON CAMP STREET NEAR THE
ELEMENTARY SCHOOL. POWERLINES AFFECTED BY
TREE DAMAGE. TIME ESTIMATED VIA RADAR.
0835 AM TSTM WND DMG LEBANON 40.05N 86.47W
08/01/2022 BOONE IN PUBLIC
UP TO 900 WITHOUT POWER DUE TO THUNDERSTORM
WIND DAMAGE. TIME ESTIMATED VIA RADAR.
0852 AM TSTM WND DMG 2 NNE INDIANAPOLIS INT' 39.75N 86.28W
08/01/2022 MARION IN FIRE DEPT/RESCUE
FIVE HOMES DAMAGED IN HEATHERWOOD ESTATES
SUBDIVISION. MULTIPLE TREES DOWN, SOME
THROUGH THE ROOFS OF HOMES. NO INJURIES
REPORTED. TIME ESTIMATED VIA RADAR.
0854 AM TSTM WND DMG 2 NE ZIONSVILLE 39.97N 86.25W
08/01/2022 BOONE IN LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A DOWNED TREE IS
COMPLETELY BLOCKING US421 AT VALLEY MEADOW
DRIVE. POWER IS OUT IN ZIONSVILLE.
0900 AM TSTM WND DMG 2 NNW BEECH GROVE 39.74N 86.10W
08/01/2022 MARION IN PUBLIC
TREES REPORTED DOWN AT THE INTERSECTION OF
RAYMOND STREET AND SHERMAN DRIVE. TIME
ESTIMATED VIA RADAR.
0900 AM TSTM WND DMG 2 S CARMEL 39.94N 86.12W
08/01/2022 HAMILTON IN EMERGENCY MNGR
EM REPORTS THAT A TREE IS DOWN ON A HOUSE IN
CARMEL; LOCAL FIRE AND RESCUE RESPONDING.
0903 AM TSTM WND DMG 1 ESE MORSE RESERVOIR 40.12N 86.05W
08/01/2022 HAMILTON IN PUBLIC
LARGE TREE DOWN AT BEAR SLIDE GOLF CLUB IN
CICERO. TIME ESTIMATED VIA RADAR.
0905 AM TSTM WND DMG 3 NW CARMEL 39.99N 86.15W
08/01/2022 HAMILTON IN EMERGENCY MNGR
EM REPORTS MULTIPLE TREES DOWN INTO POWER
LINES.
0909 AM TSTM WND DMG 3 E SOUTHPORT 39.65N 86.05W
08/01/2022 MARION IN NWS EMPLOYEE
LARGE TREE LIMBS DOWN AT INTERSECTION OF
SOUTHPORT AND COMBS. TIME ESTIMATED VIA
RADAR.
0913 AM TSTM WND GST 2 NNE FISHERS 39.99N 86.01W
08/01/2022 E70 MPH HAMILTON IN PUBLIC
RETIRED NWS EMPLOYEE REPORTS 70MPH ESTIMATED
WIND GUST IN FISHERS.
0917 AM TSTM WND GST 4 NW FAIRLAND 39.64N 85.90W
08/01/2022 E60 MPH SHELBY IN TRAINED SPOTTER
TRAINED SPOTTER REPORTS 60 MPH ESTIMATED
WIND GUST AT LONDON ROAD AND I-74.
0927 AM TSTM WND DMG 2 ENE COUNTRY CLUB HEIG 40.14N 85.66W
08/01/2022 MADISON IN EMERGENCY MNGR
EM REPORTS TREES DOWN IN THE AREA OF 200N
AND ALEXANDRIA PIKE. SOME TREES DOWN ON
HOUSES. TIME ESTIMATED VIA RADAR.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:38 AM EDT | Special Weather Statement | IND | Clay, Owen, Parke, Putnam, Vermillion, Vigo | 67 min |
| Aug 1, 7:45 AM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 45 min |
| Aug 1, 8:12 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clay, Hendricks, Monroe, Montgomery, Morgan and 2 more | 33 min |
| Aug 1, 8:35 AM EDT | Severe Thunderstorm Warning | IND | Boone, Brown, Hamilton, Hendricks, Johnson, Marion and 1 more | 40 min |
| Aug 1, 9:14 AM EDT | Severe Thunderstorm Warning | IND | Decatur, Hamilton, Hancock, Henry, Johnson, Madison and 3 more | 46 min |
| Aug 1, 9:25 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison, Randolph | 35 min |
| Aug 1, 9:49 AM EDT | Special Weather Statement | IND | Jackson | 26 min |
| Aug 1, 9:54 AM EDT | Special Weather Statement | IND | Randolph | 36 min |
| Aug 1, 6:19 PM EDT | Severe Thunderstorm Warning | IND | Knox | 11 min |
| Aug 1, 6:52 PM EDT | Special Weather Statement | IND | Martin | 23 min |
| Aug 1, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Knox | 21 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.